Alert archive / Alabama / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 365, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Aug 17, 2001, 8:46 PM CDT for Marengo County, Alabama. It was in force for 44 min. 1 report came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Aug 17, 2001, 8:46 PM CDT (01:46 UTC)
- Expired
- Aug 17, 2001, 9:30 PM CDT
- In force
- 44 min
- Issued by
- NWS Birmingham, AL
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Marengo County, AL
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 17, 8:46 PM CDT | Thunderstorm Wind 50 E | Putnam, AL | Several large tree limbs and one power pole were blown down from near Putnam to near Dixons Mill. Many of the limbs temporarily blocked roadways and were removed by fire department personnel. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Birmingham, AL (KBMX), launched 00:00Z, 1.8 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3217 J/kg
- Mixed-layer CIN
- -4 J/kg
- Mixed-layer LCL
- 827 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- -22 m²/s²
- 0-3 km storm-relative helicity
- 24 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
070
WUUS54 KBMX 180147
SVRBHM
ALC091-180230-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
846 PM CDT FRI AUG 17 2001
THE NATIONAL WEATHER SERVICE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
MARENGO COUNTY IN SOUTHWEST ALABAMA
* UNTIL 930 PM CDT
* AT 844 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS FROM 9 MILES NORTH OF MYRTLEWOOD TO 9
MILES SOUTHWEST OF SWEET WATER...MOVING EAST AT 20 MPH.
* LOCATIONS IN OR NEAR THE PATH OF THESE STORMS
INCLUDE...THOMASTON...PROVIDENCE...LINDEN AND SWEET WATER.
TORNADOES CAN DEVELOP SUDDENLY FROM SEVERE THUNDERSTORMS. STAY
INDOORS...AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.
STRONG DAMAGING WIND IS LIKELY WITH THIS STORM. TAKE COVER NOW. FIND
SUBSTANTIAL SHELTER. AVOID WINDOWS...VEHICLES AND MOBILE HOMES.
LAT...LON 3245 8796 3219 8801 3200 8806 3200 8771
3217 8756 3244 8768What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 17, 2:47 PM CDT, 5 hours 59 minutes earlier.
Area forecast discussion, Aug 17, 2:47 PM CDT, 5 hours 59 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM, AL 247 PM CDT FRI AUG 17 2001 TRICKY FORECAST AT HAND...WITH SEVERAL DISCREPANCIES BETWEEN THE MODELS AS TO THE TIMING...AND EXTENT...OF VARIOUS EPISODES OF PRECIP OVER THE NEXT 2 DAYS. CERTAINLY ISNT SUPPOSED TO BE THIS WAY IN AUGUST IN IMMEDIATE SHORT TERM...MM5 AND AVN ARE ON THE DRY SIDE... ESPECIALLY ACROSS NORTHERN ZONES. MODELS HAVE BEEN OVERFORECASTING POPS LAST FEW DAYS ACROSS THE NORTH. HOWEVER...WHILE MM5 HANDLED CONVECTION ACROSS SOUTHERN ZONES THIS EVENING...ETA SEEMS TO HAVE BETTER HANDLE ON SHOWERS AND VORT MAX...ALTHOUGH OVERDONE A TOUCH... NOW ACROSS NORTHERN MISSISSIPPI HEADING INTO NW ZONES. WITH PLENTIFUL MOISTURE...MARGINAL INSTABILITY...AND SHORT WAVES IN SW FLOW AHEAD OF THE FRONT...ITS HARD TO ARGUE AGAINST CHANCE POPS THROUGH MUCH OF THE PERIOD. VERY INTERESTING FEATURES IN ETA SUNDAY NIGHT...WITH THETA E RIDGE...VERY LOW LIS AND HIGH KS...SEEMING TO PORTRAY NIFTY BAND OF CONVECTION AS FRONT/TROUGH MOVES SOUTHWARD OVERNIGHT. SPC AND SWODY2 REFLECT MY THOUGHTS WELL. GUIDANCE NUMBERS HINT AT VERY DRY NIGHT... DIRECTLY OPPOSITE. HAVE BEEN CONCERNED LAST 2 NIGHTS WITH TIMING OF FRONT AND UPPER LEVEL FEATURES...SO AS MODELS ARE STARTING TO COME IN LINE WITH CONCEPTUAL MODEL...WILL NUDGE NUMBERS ABOVE GUIDANCE FOR NOW SUNDAY NIGHT. DUE TO MOISTURE AND CLOUDS...WILL ONCE AGAIN LEAN TOWARDS COOLER SIDE OF BLENDED GUIDANCE HIGHS...AND ON THE WARMER SIDE OF BLENDED LOWS CONSISTENT WITH POPS. IN THE EXTENDED...HIGH AND DRY ON THE FRONT END...WITH SOME CONCERNS OVER TROPICAL ACTIVITY ON THE BACK END. CURRENT TRENDS OF POPS AT THE END OF THE WEEK ARE ADEQUATE FOR NOW. HSV 088/070 088/066 4242 BHM 088/071 089/068 4344 MGM 091/073 092/070 4354 .BHM...NONE.
The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 17, 7:22 PM CDT | Flash Flood Warning | BMX | Pike | 3 hr |
| Aug 17, 8:11 PM CDT | Flash Flood Warning | BMX | Lee | 109 min |
| Aug 18, 3:08 PM CDT | Severe Thunderstorm Warning | BMX | Tuscaloosa | 37 min |
| Aug 18, 3:30 PM CDT | Severe Thunderstorm Warning | BMX | Bibb | 30 min |
| Aug 18, 3:41 PM CDT | Severe Thunderstorm Warning | BMX | Shelby | 49 min |
| Aug 18, 3:55 PM CDT | Severe Thunderstorm Warning | BMX | Clay | 35 min |
| Aug 18, 4:26 PM CDT | Severe Thunderstorm Warning | BMX | Randolph | 34 min |
| Aug 18, 5:19 PM CDT | Severe Thunderstorm Warning | BMX | Lowndes | 41 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.